Fitness Facts: Adverse reactions from over-the-counter medications

June 29, 2021 / by / 0 Comment
REVIEW OVERVIEW
0
0

By Lily Limon
Family Nurse Practitioner, Canyon Health and Wellness Clinic

Did you know that adverse drug reactions are one of the leading causes of mortality and morbidity among Americans?

According to Montane and Santemases, 2020, “An adverse drug reaction (ADR) is defined as a response to a medicinal product which is noxious and unintended.” This can include medication errors, allergic reactions and overdoses.

An ADR can occur in any setting: hospitals, home, doctors’ offices/clinics, surgical centers, long-term care facilities, etc.

According to U.S. Dept. of Health and Human Services (HHS), 2021, inpatient adverse drug events (ADE) make up one of every three hospital ADEs and affect about 2 million patients each year, which in turn adds 1.7 to 4.6 days to the patient stay.

In outpatient settings, 2.5 million physician office visits and about 1 million ER visits are to treat ADEs, and approximately 125,000 of the latter patients are admitted to the hospital as a result.

The key to avoiding an ADE is knowledge into how this can occur and knowing that all things sold over the counter (OTC) are not harmless or benign. In fact, they can be toxic if misused or mixed with other medications or supplements.

For example, Tylenol (acetaminophen) is very effective for mild pain relief and fever relief. But proper dosing can get confusing, especially in children who are dosed by weight. All forms of the drug must be considered in maximum daily dose.

For example: you are ill and have a fever, runny nose and headache. You take two 500 mg Tylenol for your fever and two tablets of a non-drowsy, multi-symptoms cold medicine, which contains another 500 mg of acetaminophen per tablet.

You drink water and still have a headache, so you take two tabs of migraine headache pills (500 mg acetaminophen + 65 mg caffeine). You repeat every six hours, as directed on the packaging.

OK, let’s do the math just for acetaminophen (Tylenol):

  • Fever: 2 X 500 mg = 1,000 mg X 4 times daily (every six hours) = 4,000 mg (EEK! MAX DOSE)
  • Cold medicine: 2 X 500 mg = 1,000 mg X 4 times daily (every six hours) = 4000 mg
  • Headache: 2 X 500 mg = 1,000 mg X 4 times daily (every six hours) = 4000 mg

This is just one example of how easy it can be to exceed the maximum recommended dose of Tylenol/acetaminophen and risk serious health complications, including liver damage.

This can be seen with many other medications such as NSAIDs with many OTC names: Ibuprofen, Aleve, Naproxen, Advil, Diclofenac, Voltren and all versions of generic.

The side effects from overuse of NSAIDs can be upset stomach/ulcers, hypertension/stroke, increased bleeding risk and kidney problems. Therefore, it is so important to know what is in your medicines and what their maximum daily dosing recommendations are (usually on the packaging).

There are other examples of mixing medications that can cause life-threatening complications.

It can be dangerous to mix cold medicines with blood pressure medication. If you have high blood pressure and you take cold medicine, the interaction of the decongestant can elevate the blood pressure and heart rate, causing a lethal arrythmia. They also can have a high sodium content, which can exacerbate blood pressure as well.

These are just a couple of great reasons to keep an accurate list of medications you take with you, such as on a card in your wallet, so emergency medical personnel or your doctor can treat you safely and know the dosage and ingredients of all the medications you are taking.

Happy label reading. Stay safe.

****

References:

“Adverse Drug Events. 2021.” U.S. Department of Health and Human Services. Retrieved from: https://health.gov/our-work/health-care-quality/adverse-drug-events

Montané E, Santesmases J. Adverse drug reactions. Med Clin (Barc). 2020 Mar 13;154(5):178-184. English, Spanish. doi: 10.1016/j.medcli.2019.08.007. Epub 2019 Nov 23. PMID: 31771857.


About the Author
Leave a Comment